Wyoming, 2014Damaging Winds in Wyoming, May 28, 2014
May 28, 2014 · NWS RIW · 8 events in 5 counties and zones
Showers and thunderstorms erupted during the afternoon hours and moved across the lower elevations of western Wyoming. Unseasonably hot weather, a very dry lower atmosphere, and gradient winds from the south and southwest set the stage for microbursts occurring with even weak rain showers.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $24,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms erupted during the afternoon hours and moved across the lower elevations of western Wyoming. Unseasonably hot weather, a very dry lower atmosphere, and gradient winds from the south and southwest set the stage for microbursts occurring with even weak rain showers. Temperature-dew point spreads were around 60 degrees during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 28, 10:45 AM MST, 2 hours 7 minutes earlier.
Area forecast discussion, May 28, 10:45 AM MST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE RIVERTON WY
1145 AM MDT WED MAY 28 2014
.SHORT TERM...WEDNESDAY THROUGH FRIDAY NIGHT
AFTER A COUPLE OF SEVERE THUNDERSTORMS THIS EVENING ALL IS QUIET ON
THE RADAR FRONT EARLY THIS WEDNESDAY MORNING. THERE WILL BE TWO MAIN
STORIES WITH THE WEATHER TODAY. THE FIRST WILL BE WITH THE
TEMPERATURES AS TO QUOTE FORMER EAGLE GLENN FRY FROM THE CLASSIC
1980S MOVIE BEVERLY HILLS COP...THE HEAT IS ON...CUE THE SAXOPHONE.
ANYWAY...WITH SOUTHWEST WINDS INCREASING TODAY ACROSS MUCH OF THE
AREA AS WELL AS RISING THICKNESSES MANY AREAS COULD SEE THE FIRST 90
DEGREE READING OF THE YEAR AIDED BY DOWNSLOPING FROM THE
SOUTHWESTERLY WINDS. THE OTHER STORY WILL BE THE POTENTIAL FOR
THUNDERSTORMS. AT THIS TIME...COVERAGE LOOKS TO BE LESS AS CAPE AND
LIFTED INDEX VALUES ARE MUCH LESS THAN YESTERDAY...ESPECIALLY ON THE
GFS AS THE BEST FORCING MOVES INTO MONTANA AND NORTH DAKOTA.
HOWEVER...THERE SHOULD BE ENOUGH INSTABILITY FOR AT LEAST SOME
ISOLATED CONVECTION. AND...WITH THE VERY DRY SURFACE AIR AND THE
SOUNDINGS SHOWING THE INVERTED V SIGNATURE ANY THUNDERSTORMS OF EVEN
SHOWERS COULD HAVE SOME VERY STRONG WIND GUSTS. MOST SHOWERS SHOULD
END TONIGHT.
THINGS GET A BIT MORE COMPLICATED AS WE HEAD INTO THURSDAY. A COLD
FRONT OVER MONTANA LOOKS TO SLIP A BIT FURTHER TO THE SOUTH.
HOWEVER...HOW FAR SOUTH IT GETS IS STILL IN QUESTION WITH THE NAM
CONTINUING TO PUSH THE FRONT DOWN TO THE CONTINENTAL DIVIDE AND THE
GFS HANGING IT FURTHER NORTH. THIS WILL MAKE TEMPERATURES TRICKY AS
WELL. IT SHOULD BE A SOMEWHAT COOLER DAY HOWEVER WITH MORE CLOUD
COVER. AS FOR THE BEST CHANCE OF CONVECTION...AGAIN THIS DEPENDS ON
WHERE THE FRONT ENDS UP AND WITH THE UNCERTAINTY WE LEFT CONTINUITY
ALONE FOR THE MOST PART.
THE MOST ACTIVE DAY OF THE NEXT THREE STILL LOOKS TO BE FRIDAY AS
THE FRONT SAGS FURTHER TO THE SOUTH. BOTH THE NAM AND GFS ARE
SHOWING DEEPER MOISTURE SPREADING INTO THE AREA. THE GFS SHOWS
PRECIPITABLE WATER VALUES CLIMBING TO OVER 1 INCH IN SOME OF THE
NORTHERN AND EASTERN PORTIONS OF THE COUNTY WARNING AREA. THE NAM IS
A BIT DRIER BUT STILL HAS DECENT MOISTURE ACROSS THE AREA.
INSTABILITY ALSO INCREASES WITH CAPE VALUES RISING TO OVER 1000 J/KG
ACROSS MUCH OF THE AREA ON FRIDAY AFTERNOON. ONCE AGAIN...CONTINUITY
LOOKED REASONABLE SO FEW CHANGES WERE MADE.
.LONG TERM...SATURDAY THROUGH WEDNESDAY
AN ACTIVE WEATHER PATTERN IS ON TAP THIS WEEKEND INTO EARLY NEXT
WEEK AS AN UPPER LOW/TROUGH IMPACTS THE COWBOY STATE. POSSIBILITY
FOR SEVERE WEATHER...AND HEAVY RAINFALL ON ALREADY HIGH RUNNING
RIVERS AND CREEKS WILL BE THE MAIN HAZARDS...WITH THE GREATEST
LIKELIHOOD OF THESE CONDITIONS OVER THE NORTH.
ON SATURDAY...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT WITH AN
UPPER LOW OVER NORTH CENTRAL CALIFORNIA. AT THE SURFACE...A WEAK
FRONTAL BOUNDARY IS EXPECTED TO BE EAST OF THE DIVIDE. DISTURBANCES
IN THE SOUTHWEST FLOW AHEAD OF THIS UPPER LOW WILL INTERACT WITH A
MOIST AND UNSTABLE...ESPECIALLY ALONG AND NORTH OF THE SURFACE
BOUNDARY TO PRODUCE AT LEAST SCATTERED CONVECTION. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE ESPECIALLY NORTH OF THE FRONTAL
BOUNDARY...BUT CANNOT BE DISCOUNTED ANYWHERE.
ON SUNDAY...THE UPPER LOW IS EXPECTED TO OPEN UP A BIT AND BECOME
SLIGHTLY NEGATIVELY TILTED AS IT PUSHES INTO THE NORTHERN/CENTRAL
INTERMOUNTAIN WEST. AT THE MOMENT...MODELS ARE SHOWING A WEAK
QUASI-STATIONARY BOUNDARY EAST OF THE DIVIDE WITH A WEAK EASTERLY
UPSLOPE COMPONENT. THE MAIN PACIFIC COLD FRONT ASSOCIATED WITH THE
TROUGH IS EXPECT TO SWEEP EAST ACROSS THE AREA LATE SUNDAY INTO
SUNDAY NIGHT. THIS SET UP COULD EASILY LEAD TO ANOTHER DAY FOR
STRONG TO SEVERE THUNDERSTORMS. THE MAIN CAVEAT IS THE 00Z GFS FOR
THE SECOND NIGHT IN THE ROW...DRY SLOTS MUCH OF THE FORECAST AREA
WHILE THE ECMWF DOES NOT.
BY MONDAY...MEDIUM RANGE MODELS GENERALLY SHOW AN UPPER LOW
REFORMING OVER THE NORTHERN ROCKIES/MONTANA AREA...WITH A GENERAL
TROUGHINESS OVER THE WEST. THIS WILL CONTINUE TO RESULT IN THE
POSSIBILITY OF INCLEMENT WEATHER WITH THE BEST CHANCE OF CONVECTION
OVER THE NORTH. HOWEVER...THE PROBABILITIES OF STRONG/SEVERE
CONVECTION SHOULD BE MUCH LESS WITH LESS SYNOPTIC FORCING AND A MORE
STABLE ENVIRONMENT.
CONVECTION REMAINS POSSIBLE TUESDAY...ALTHOUGH MAINLY ISOLATED WITH
WEAK TRANSITORY RIDGING. ANOTHER TROUGH BRINGS A BETTER SHOT OF
CONVECTION FOR WEDNESDAY IF TIMING AND SYNOPTIC FEATURES REMAIN AS
PROGGED BY MODELS.
TEMPERATURES IN THE EXTENDED WILL BE SEASONAL TO ABOVE AVERAGE...BUT NOT
AS HOT AS WHAT OCCURS TODAY.
&&
.AVIATION.../18Z ISSUANCE/
EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES
INCREASING MID-LEVEL MOISTURE WILL BLOSSOM INTO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH THE MAIN HAZARD OF
MICROBURST WIND GUSTS OF 50KT OR HIGHER. SFC SOUTH WIND AT 15-25KT
BY AFTERNOON WILL GIVE WAY TO INCREASINGLY ERRATIC SHOWER AND
THUNDERSTORM OUTFLOWS THROUGH THE AFTERNOON. SHOWER AND
THUNDERSTORM ACTIVITY ALONG WITH THE GUSTY WIND WILL SUBSIDE SHORTLY
AFTER SUNSET AT MOST LOCATIONS WITH ISOLATED SHOWERS LINGERING AFTER
06Z THURSDAY. MORE NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY
AFTERNOON WITH MVFR AND LCL IFR CONDITIONS EXPECTED WITH THIS
ACTIVITY ALONG WITH SOME MTN OBSCURATIONS.
WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES
MID-LEVEL MOISTURE WILL BLOSSOM INTO WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY EAST OF A KEMM-KJAC LINE. THE MAIN THREAT WILL
BE MICROBURST WIND GUSTS NEAR 50KTS OR HIGHER. SFC SOUTHWEST WIND AT
15-25KT WILL PREVAIL BY EARLY AFTERNOON...WITH THESE WINDS BECOMING
INCREASINGLY ERRATIC AS SHOWER AND THUNDERSTORM OUTFLOW BOUNDARIES
BECOME DOMINANT. THUNDERSTORMS AND WINDS WILL DIMINISH AROUND
SUNSET. A COLD FRONT WILL BRING SCATTERED SHOWERS AND POSSIBLY A FEW
THUNDERSTORMS INTO THE NW...MAINLY VCNTY AND NORTH OF A KJAC-KDUB
LINE 06Z-12Z THURSDAY. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS
ARE EXPECTED AFTER 18Z THU...MAINLY IN THE MTNS.
&&
.HYDROLOGY...
A RIDGE OF HIGH PRESSURE WILL CONTINUE TO WARM TEMPERATURES ACROSS
MUCH OF THE FORECAST AREA FOR THE NEXT COUPLE DAYS. TEMPERATURES
WILL WARM TO THE LOW 90S FOR SOME PORTIONS OF THE STATE TODAY. THESE
WARMER TEMPERATURES MAY RESULT IN EXCESSIVE SNOW MELT RELATED
RUNOFF. THIS WILL POTENTIALLY INCREASE RIVER LEVELS ACROSS THE
AREA...WITH SOME FLOODING EXPECTED. FLOOD WATCHES AND WARNINGS ARE
CURRENTLY IN EFFECT FOR PORTIONS OF CENTRAL...NORTHWESTERN AND
NORTHEASTERN WYOMING THROUGH FRIDAY MORNING. THIS SITUATION WILL
CONTINUE TO BE MONITORED FOR ADDITIONAL STATEMENTS.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH THROUGH FRIDAY MORNING WYZ001>003-006-008-016-017.
&&
SHORT TERM...HATTINGS
LONG TERM...WM
AVIATION...AEM/LIPSON
HYDROLOGY...HATTINGS
Hazardous weather outlook, May 28, 11:11 AM MST, 1 hour 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
1211 PM MDT WED MAY 28 2014
WYZ001>020-022>030-291100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
1211 PM MDT WED MAY 28 2014
...FLOOD WATCH THROUGH FRIDAY MORNING FOR THE NORTH AND SOUTH FORKS
OF THE SHOSHONE RIVER...THE BIG WIND RIVER...THE LAMAR RIVER...
TENSLEEP CREEK AND THE MEDICINE LODGE CREEK.
...FLOOD WARNING THROUGH FRIDAY MORNING FOR THE WIND RIVER AND SOUTH
FORK OF THE SHOSHONE RIVER AS WELL AS FOR SEVERAL CREEKS DRAINING
OFF THE WEST SLOPE OF THE BIG HORN MOUNTAINS INTO THE ADJACENT LOWER
ELEVATIONS OF SOUTHERN BIG HORN AND NORTHERN WASHAKIE COUNTIES....
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS DURING THE AFTERNOON AND EVENING.. BREEZY TO
WINDY CONDITIONS ALSO EXPECTED WITH INCREASED FIRE BEHAVIOR FOR THE
LOWER ELEVATIONS OF THE SOUTHWEST AND CENTRAL PORTIONS OF THE
FORECAST AREA. FLOODING EXPECTED FROM MOUNTAINS SNOW MELT.
PLEASE SEE THE FLOOD WATCH AND WARNINGS FOR MORE DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THROUGH THE PERIOD...HIGH RUNNING RIVERS AND CREEKS WITH SOME OF
THEM CAUSING MINOR FLOODING.
THURSDAY...BREEZY TO WINDY AREAS AND STILL WARM ACROSS THE CENTRAL
AND SOUTH. SLIGHTLY COOLER OVER THE NORTH AND WEST. ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS.
FRIDAY THROUGH MONDAY...A CHANCE FOR THUNDERSTORMS EACH DAY...
ESPECIALLY NORTH. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
SATURDAY AND POSSIBLY SUNDAY. HEAVY RAINFALL FROM THUNDERSTORMS COULD
CAUSE ADDITIONAL LOCALIZED FLOODING...ESPECIALLY IF HEAVY RAIN FALLS
IN DRAINAGES WITH ALREADY HIGH RUNNING CREEKS.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ANY HAIL...THUNDERSTORM WIND GUSTS OF 50 MPH OR
HIGHER...ANY RAINFALL AMOUNTS...AS WELL AS ANY OBSERVED FLOODING OR
STREAMS RUNNING NEAR BANKFULL. THANK YOU.
TEAM RIVERTON
In the hours before
Special weather statement, May 28, 11:32 AM MST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
1232 PM MDT WED MAY 28 2014
WYZ019-282000-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
1232 PM MDT WED MAY 28 2014
SHOWERS AND A FEW THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN
WYOMING THIS AFTERNOON...MOVING TO THE NORTH NORTHEAST AT AROUND
40 MPH. THESE SHOWERS AND STORMS WILL PRODUCE LITTLE RAIN...
OCCASIONAL LIGHTNING...AND VERY GUSTY ERRATIC WINDS TO 50 MPH.
JB
Special weather statement, May 28, 12:05 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
105 PM MDT WED MAY 28 2014
WYZ019-026-028-030-281945-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE
WY-ROCK SPRINGS AND GREEN RIVER WY-UPPER GREEN RIVER BASIN WY-
105 PM MDT WED MAY 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SWEETWATER COUNTY
UNTIL 145 PM MDT...
AT 100 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF STATE HWY 372 MILE MARKER
20...OR 24 MILES NORTHWEST OF GREEN RIVER...MOVING NORTHEAST AT 40
MPH.
THUNDERSTORM OUTFLOW WIND GUSTS OF 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
STATE HWY 28 MILE MARKER 100 AROUND 115 PM MDT.
STATE HWY 28 MILE MARKER 110 AROUND 130 PM MDT.
STATE HWY 28 MILE MARKER 120 AROUND 140 PM MDT.
EDEN AROUND 145 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4225 10978 4190 10905 4159 10982 4170 11001
TIME...MOT...LOC 1906Z 217DEG 34KT 4173 10983
BRAUN
Special weather statement, May 28, 12:15 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
115 PM MDT WED MAY 28 2014
WYZ024-026>029-282100-
FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
UPPER GREEN RIVER BASIN-
115 PM MDT WED MAY 28 2014
SHOWERS AND A FEW THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN
WYOMING THIS AFTERNOON...MOVING TO THE NORTH NORTHEAST AT AROUND
40 MPH. THESE SHOWERS AND STORMS WILL PRODUCE LITTLE RAIN...
OCCASIONAL LIGHTNING...AND VERY GUSTY ERRATIC WINDS TO 55 MPH.
WYZ017>019-282100-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-LANDER FOOTHILLS-
WIND RIVER BASIN-
115 PM MDT WED MAY 28 2014
SHOWERS AND A FEW THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN AND
CENTRAL WYOMING THIS AFTERNOON...MOVING TO THE NORTH NORTHEAST AT
AROUND 40 MPH. THESE SHOWERS AND STORMS WILL PRODUCE LITTLE RAIN...
OCCASIONAL LIGHTNING...AND VERY GUSTY ERRATIC WINDS TO 55 MPH.
JB
Special weather statement, May 28, 12:31 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
131 PM MDT WED MAY 28 2014
WYZ014-015-017>019-282030-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND
RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-WIND RIVER MOUNTAINS WEST
WY-
131 PM MDT WED MAY 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT COUNTY UNTIL
230 PM MDT...
AT 124 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST OF
GAS HILLS RD MILE MARKER 30 TO 16 MILES SOUTH OF U.S. HWY 287 MILE
MARKER 50...AND MOVING NORTHEAST AT 35 MPH.
THUNDERSTORM OUTFLOW WIND GUSTS OF 55 MPH ARE EXPECTED WITH THESE
STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THESE STORMS WILL BE NEAR...
GAS HILLS RD MILE MARKER 30 AND SWEETWATER STATION AROUND 155 PM MDT.
CROOKS GAP AND U.S. HWY 287 MILE MARKER 40 AROUND 200 PM MDT.
ICE SLOUGH AROUND 205 PM MDT.
U.S. HWY 287 MILE MARKER 30 AROUND 210 PM MDT.
JEFFREY CITY AROUND 215 PM MDT.
U.S. HWY 287 MILE MARKER 20 AROUND 220 PM MDT.
CASTLE GARDENS AROUND 230 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4310 10752 4232 10771 4231 10882 4328 10871
TIME...MOT...LOC 1931Z 224DEG 27KT 4290 10789 4242 10838
BRAUN
Special weather statement, May 28, 12:33 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
133 PM MDT WED MAY 28 2014
WYZ024-026>029-282100-
FLAMING GORGE-ROCK SPRINGS AND GREEN RIVER-
SALT RIVER AND WYOMING RANGES-SOUTH LINCOLN COUNTY-
UPPER GREEN RIVER BASIN-
133 PM MDT WED MAY 28 2014
SHOWERS AND A FEW THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN
WYOMING THIS AFTERNOON...MOVING TO THE NORTH NORTHEAST AT AROUND
40 MPH. THESE SHOWERS AND STORMS WILL PRODUCE LITTLE RAIN...
OCCASIONAL LIGHTNING...AND VERY GUSTY ERRATIC WINDS TO 55 MPH.
WYZ017>020-022-282100-
CASPER MOUNTAIN-GREEN MOUNTAINS AND RATTLESNAKE RANGE-
LANDER FOOTHILLS-NATRONA COUNTY LOWER ELEVATIONS-WIND RIVER BASIN-
133 PM MDT WED MAY 28 2014
SHOWERS AND A FEW THUNDERSTORMS ARE DEVELOPING ACROSS SOUTHERN AND
CENTRAL WYOMING THIS AFTERNOON...MOVING TO THE NORTH NORTHEAST AT
AROUND 40 MPH. THESE SHOWERS AND STORMS WILL PRODUCE LITTLE RAIN...
OCCASIONAL LIGHTNING...AND VERY GUSTY ERRATIC WINDS TO 55 MPH.
JB
Special weather statement, May 28, 12:43 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
143 PM MDT WED MAY 28 2014
WYZ014-025-026-282030-
UPPER GREEN RIVER BASIN WY-UPPER GREEN RIVER BASIN FOOTHILLS WY-WIND
RIVER MOUNTAINS WEST WY-
143 PM MDT WED MAY 28 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SUBLETTE COUNTY UNTIL 230
PM MDT...
AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR JONAH FIELD...OR 23 MILES EAST OF BIG
PINEY...MOVING NORTHEAST AT 35 MPH.
THUNDERSTORM OUTFLOW WIND GUSTS OF 55 MPH ARE EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
HWY JCT 191 AND 351 AND U.S. HWY 191 MILE MARKER 80 AROUND 155 PM
MDT.
BIG SANDY AROUND 205 PM MDT.
STATE HWY 353 MILE MARKER 10 AROUND 210 PM MDT.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4301 10955 4271 10918 4237 10962 4247 10982
TIME...MOT...LOC 1943Z 213DEG 30KT 4250 10965
BRAUN
Thunderstorm Wind, Fremont
- When
- May 28, 12:52 PM MST
- Where
- Fremont County, 4.66 mi WNW of Milford
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.886, -108.859
A wind gust to 62 mph was recorded at a ranch on the North Fork of the Popo Agie River west of Milford.
Thunderstorm Wind, Big Horn
- When
- May 28, 2:48 PM MST
- Where
- Big Horn County, 4.34 mi NE of Hyattville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Park/Forest Service
- Coordinates
- 44.297, -107.542
Thunderstorm outflow toppled two large trees at Medicine Lodge State Archaeological Site. The falling trees damaged a fence and narrowly missed a small cabin on the property.
Thunderstorm Wind, Washakie
- When
- May 28, 3:01 PM MST
- Where
- Washakie County, (Wrl)worland Muni Ar
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.970, -107.950
The ASOS at the Worland Airport reported a wind gust of 65 mph from a weak shower sweeping northeast.
Thunderstorm Wind, Fremont
- When
- May 28, 3:54 PM MST
- Where
- Fremont County, (Lnd)hunt Fld Lander
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
The peak wind reached 60 mph on the ASOS at Lander Hunt Field. The wind was associated with weak convection.
Thunderstorm Wind, Sweetwater
- When
- May 28, 4:15 PM MST
- Where
- Sweetwater County, 7 mi WNW of Green River
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.559, -109.595
Several power poles were reported down west-northwest of Green River toward State Highway 372. The wind gusts were associated with weak convection and not a thunderstorm.
Thunderstorm Wind, Sweetwater
- When
- May 28, 4:50 PM MST
- Where
- Sweetwater County, Reliance
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 41.670, -109.200
A large roof section was torn from a home in the small community of Reliance north of Rock Springs. Strong wind also toppled a utility pole and did damage to a nearby fence. Weak convection was responsible for the wind gust, as there was no thunderstorm in the area.
Thunderstorm Wind, Johnson
- When
- May 28, 4:55 PM MST
- Where
- Johnson County, Buffalo Arpt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.370, -106.720
A wind gust of 58 mph was recorded at the Johnson County Airport in Buffalo. Weak convection lacking any lightning was responsible for the wind gust.
Thunderstorm Wind, Sweetwater
- When
- May 28, 9:45 PM MST to 9:55 PM MST
- Where
- Sweetwater County, 0.2 mi S of Rock Spgs to 1.26 mi NNE of Rock Spgs
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 41.577, -109.220
Microburst winds caused damage in a broad area of central Rock Springs just prior to 2200MST. Siding was torn from the side of one home, another had an exterior door and window broken, and there were numerous reports of broken tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Louisiana, May 28 to 29, 20141 death · $900,000 · EF1 · 6 events
- Rip Current in Florida, May 28, 20141 death · 1 event
- Rip Current in Alabama, May 28, 20141 death · 1 event
- Flash Flooding and Flood in Louisiana, May 28 to 31, 2014$195,000 · 9 events
- Flash Flood in Ohio, May 28, 2014$100,000 · 1 event
- Hail and Damaging Winds in Montana, May 28 to 31, 20142 in hail · 30 events
- Flash Flooding and Heavy Rain in Mississippi, May 28 to 29, 2014$20,000 · 3 events
- Hail and Damaging Winds in Ohio, May 28, 2014$15,000 · 1 in hail · 5 events
- Hail and Damaging Winds in Texas, May 28, 2014$10,000 · 1.75 in hail · 9 events
- Hail and Damaging Winds in Montana, May 28, 20141.5 in hail · 9 events
- Hail and Damaging Winds in Georgia, May 28, 20141 in hail · 4 events
- Hail and Damaging Winds in Florida, May 28, 2014$5,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 511400, 522002, 511413, 521427, 511433, 511432, 511431, 521525.